I Found Out the Hard Way Which of My Drugs Interact Badly with Each Other
After struggling through three days of suddenly worsening MS symptoms back in July 2011, I started a three-week course of oral prednisone. As usual, I felt an immediate improvement after the very first dose. I count myself as lucky to always respond so well to an oral steroid. As you all know, predictability is a rare event in our journey with multiple sclerosis. But while I was enjoying the swift reprieve that only a steroid can bring, something ominous was brewing in the background.
I tried to ignore it
The week before, I’d started taking 150 mg of Wellbutrin (to help me quit smoking) with the intention of doubling the dose in week two, the week I started prednisone. My neurologist wrote the prescriptions for both drugs, so she knew what I was taking and how much, and recommended upping the dose to 300 mg. After a few days of taking 300 mg of Wellbutrin plus 80 mg of prednisone, I felt a growing sense of frustration and hostility. I tried to ignore it. Although prednisone can cause such symptoms, it hadn’t done in my case, I always tolerated it well in the first week. I soon discovered that this time, things were different.
I was moderating the WebMD MS forum at the time with my usual diplomatic info-filled responses to patients’ questions. But during the same week, a new patient appeared with a post that set me off. I ripped into her with a ferocity that surprised everyone who was accustomed to my measured, professional answers. She went crazy and threatened to have me thrown off the site. At first I felt no remorse and privately scoffed at her threats. I knew I wouldn’t be banned from the site, I was too valuable. After all, I’d been there for years, committed to helping people, and would remain there indefinitely—and she, by contrast, was expendable and wouldn’t be sticking around much longer anyway. I privately labeled her self-serving post “The Princess Diary,” imagining that she and her posse spent their time hopping from one MS forum to another in her golden coach, blessing us all with her rather late-in-the-game missive about CCSVI treatment being the thing we should all check out. As if this was the first time we’d ever heard about it, I grumbled to myself. Idiot. Hah, I set her straight but good.
Struggling with paranoia
But the next day a dark cloud veiled my thoughts. I grew afraid that people were after me, wanting to harm me. I pulled into a gas station and walked inside the store. There was a long line at the register and I took my place at the end of the line. My fear grew into dread as I made my way to the counter. I imagined the people in line wielding baseball bats and swinging wildly at me, raging at my very presence. I ran out, drove home and called my doctor to report my behavior and paranoia. I talked to a gal whose voice I didn’t know and thought she might be new. I usually talked to Laurie, but this gal called herself Laura. She was calm and reassuring and told me she’d report this to my doctor. Later that afternoon, I called again and this time, I got good old Laurie. I filled her in on my strange thoughts and behaviors, and the drugs I was taking. Then I started telling her I’d talked to Laura earlier, but she interrupted me.
“There is no Laura here, just me, Laurie.”
“Did I talk to you earlier?”
“No, this is the first time today we’ve talked.”
I kept my voice steady, resisting the urge to scream. “Do you see?” I said, “I told you. See what’s happening to me? Now I’ve imagined a phone call to someone that doesn’t exist!”
Laurie didn’t say anything for a few seconds, as though the seriousness of my situation had finally set in. “I’ll tell the doctor and call you back very soon, okay?” she said in a hushed voice.
My head began to clear
Soon thereafter, she instructed me to titrate down Wellbutrin over three days and not any quicker than that. My head began to clear the next day after cutting the dose from 300 mg to 150 mg. Once off Wellbutrin, I felt like myself again. To this day, my doctor feels bad about combining the drugs without considering the possible side effects. I have no ill feelings towards her for that. Recently I did an internet search again on combining prednisone and Wellbutrin. The potential for seizures is the only risk I found. Nowhere have I read that paranoia, hallucinations and hostility could result. They are part of a long list of steroid side effects, however. It’s possible that Wellbutrin acted as an enabler for the worst side effects prednisone can cause. In any case, I’ll never take Wellbutrin again.
Contact your physician and pharmacist
If you have multiple sclerosis, chances are you’re taking several prescription medications. Some of them aren’t necessarily for MS in particular, but all meds have the potential to cause side effects and negative interactions with other drugs.
As always, contact your prescribing physician if you are experiencing strange new thoughts and sensations. And don’t forget your friendly neighborhood pharmacist. They are the gurus of drug side effects and a valuable resource that is often neglected.
It’s best to err on the side of caution. Vigilance could literally save your life someday. If you’re embarrassed you’ll be judged as being the boy who cried wolf, well, consider it the better alternative to becoming the Wolf Man with a silver bullet as the only remedy to maintain public safety and your own as well. If you think I’m being alarmist, recall news stories of tragedies committed by prescription drug-takers who suddenly descended into psychosis.
Be safe, everybody.
This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The MultipleSclerosis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.